New Mexico, 2013High Wind in New Mexico, February 24, 2013
February 24, 2013 · NWS EPZ · 2 events in 2 counties and zones
An upper level storm system passing over central New Mexico allowed for a strong upper level jet to pass over southern New Mexico and far west Texas. A combination of deep mixing and a deepening lee side trough over eastern New Mexico lead to an afternoon of very strong west and southwest winds along with lots of blowing dust.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level storm system passing over central New Mexico allowed for a strong upper level jet to pass over southern New Mexico and far west Texas. A combination of deep mixing and a deepening lee side trough over eastern New Mexico lead to an afternoon of very strong west and southwest winds along with lots of blowing dust.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Feb 24, 4:47 AM MST, 6 hours 13 minutes earlier.
Area forecast discussion, Feb 24, 4:47 AM MST, 6 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
447 AM MST SUN FEB 24 2013
.SYNOPSIS...
WINTER STORM MOVING IN FROM THE NORTHWEST TODAY AND WILL SPREAD SOME
LIGHT TO MODERATE SNOW TO THE GILA REGION AND SACRAMENTO MOUNTAINS
THROUGH EARLY THIS EVENING. STRONG WINDS OF 25 TO 35 MPH AND BLOWING
DUST WILL ALSO DEVELOP WITH THE STORM. THE WINDS WILL DIMINISH THIS
EVENING AND CONTRIBUTE TO A COOL DAY ON MONDAY. ANOTHER UPPER TROUGH
WILL RACE ACROSS NORTHERN NEW MEXICO TUESDAY...PRODUCING A BREEZY
AFTERNOON AND...AFTER WARMING UP TUESDAY...BRINGING MORE COOL AIR IN
FOR WEDNESDAY. THURSDAY THROUGH THE WEEKEND LOOKS DRY AND RELATIVELY
CLOUD FREE WITH TEMPERATURES WARMING BACK TO NORMAL BY SATURDAY AND
SUNDAY.
&&
.DISCUSSION...
WINTER STORM ON THE WAY THIS MORNING TO THE BORDERLAND AS UPPER
TROUGH AND SURFACE COLD FRONT CONTINUE SOUTHEAST AT A GOOD PACE.
FRONT CURRENTLY LOOKS TO BE EXTENDING FROM ABOUT GRANTS, NM TO
PHOENIX. UPPER TROUGH IS A COUPLE HOURS BEHIND THE FRONT...AND VORT
CENTER APPEARS TO BE DEVELOPING IN TROUGH BACK OVER SOUTHERN NEVADA
AND WEST CENTRAL ARIZONA. PARENT UPPER LOW IS OVER CENTRAL UTAH. ALL
3 MODELS SIMILAR WITH THE MOVEMENT OF THESE VARIOUS FEATURES
THROUGHOUT THE DAY. UPPER LOW TO AROUND THE 4 CORNERS REGION MID
MORNING AND OVER THE TEXAS PANHANDLE EARLY MONDAY MORNING. COLD
FRONT EXTENDING FROM ABOUT RATON-MULE CREEK NOON TIME AND THEN TO A
LUBBOCK-FORT HANCOCK LINE LATE AFTERNOON. COLD UNSTABLE AIR WITH THE
FRONT IS EXPECTED TO PRODUCE MODERATE SNOW OVER THE GILA REGION LATE
MORNING AND EARLY AFTERNOON. H5 AIR OF -32C COULD EVEN KICK OFF A
FEW THUNDERSTORMS. RAPID DRYING OUT AND STABILIZATION BEHIND THE
FRONT SHOULD END SNOW PRETTY QUICKLY. EXPECTING 3-5 INCHES ACROSS
THE HIGHER PARTS OF THE GILA REGION AND 1-3 INCHES OVER THE SACS.
WINDS WILL ALSO BE A BIG ISSUE AS WEST WINDS AHEAD OF THE FRONT WILL
INCREASE TO 25-35 MPH WITH AREAS OF BLOWING DUST (BLOWING SNOW IN
THE MOUNTAINS). WINDS WILL TURN NW AND REMAIN AT 25-35 MPH A FEW
HOURS AFTER FROPA BEFORE SLOWLY DIMINISHING. WILL HAVE TO WATCH THE
AFOREMENTIONED DEVELOPING VORT AS THEY MOVE IT ACROSS THE BOOTHEEL
AND SOUTHERN ZONES LATE AFTERNOON AND EARLY EVENING. HAVE NOT
ACCOUNTED FOR IT IN THE WAY OF PRECIP. DIURNAL HIGHS LIKELY ONLY
REALIZED ACROSS THE FAR SOUTHEAST ZONES...OTHER AREAS WILL HAVE
EARLY HIGH TEMPERATURES WITH TEMPERATURES THEN FALLING THROUGHOUT
THE AFTERNOON.
UPPER LOW EXITS REGION MONDAY MORNING TO BE REPLACED BY SHORT WAVE
RIDGE. SKIES CLEARING BUT TEMPERATURES COOLING ABOUT 8 TO 10 DEGREES
FROM TODAY. NEXT UPPER LOW RACES ACROSS NORTHERN NEW MEXICO TUESDAY.
JUST TOO FAR NORTH FOR ANY PRECIP FEATURE WILL DEVELOP A BREEZY
AFTERNOON WITH AN EVENING COLD FROPA. AFTER A BRIEF WARMUP TUESDAY
APPROACHING SEASONABLE READINGS...WEDNESDAY WILL COOL BACK ABOUT 5
TO 8 DEGREES. DRY NORTHWEST FLOW ON THURSDAY WITH SUNNY SKIES WILL
ALLOW TEMPS TO MODERATE ONCE MORE...NOTICE A PATTERN HERE?
THIS PATTERN APPEARS TO FINALLY BREAK AS BOTH GFS/ECMWF GRADUALLY
BRING PERSISTENT EASTERN PACIFIC UPPER RIDGE IN OVER THE WEST COAST
AND GREAT BASIN. THIS WILL STILL GIVE US A NORTHERLY FLOW ALOFT BUT
H5 HEIGHTS WILL BE SIGNIFICANTLY HIGHER AND WE MAY WARM BACK TO NEAR
OR ABOVE NORMAL BY SATURDAY AND SUNDAY.
&&
.AVIATION....VALID 24/12Z-25/12Z.
ANOTHER PACIFIC TROUGH/FRONT MOVING INTO THE AREA THIS MORNING AND
THIS AFTERNOON. VFR SKC. DVLPG OVR THE GILA REGION AFTER
14Z...BKN/OVC080 OVC180 WITH SCT 5SM -SHSN AND OCNL CIGS BLO010 VSBY
BLO 1SM +SHSN. THESE CONDS WILL SPREAD TO THE SACRAMENTO MOUNTAINS
AFT 18Z. THE HIGHER LAYERS...BKN/OVC080 OVC18...WILL SPREAD TO AREA
FROM ELP NORTH AND WEST AFT 18Z...WITH ISOLD 5SM -SHRA/-SHSN.
AFT 16Z...SFC WNDS INCREASING @250...25-30G45KTS. AREAS OF 1-3SM
BLDU. WINDS WILL DIMINISH 30015KTS AFT 00Z.
&&
.FIRE WEATHER...
WINTER STORM MOVING IN THIS MORNING WILL DROP SOME MODERATE SNOW ON
THE MOUNTAIN ZONES...WITH 2-5 INCHES EXPECTED...HIGHEST FOR ZONE 110.
THE STORM WILL ALSO BRING STRONG WINDS TO THE AREA BY 17Z OF 30-35
MPH WITH GUSTS OF 45-50 MPH. LOWLANDS EAST OF THE RIO GRANDE WILL
FLIRT WITH RED FLAG CONDITIONS TODAY BUT BELIEVE RH'S WILL REMAIN
JUST ABOVE 15%. NOT MUCH SIGNIFICANT WEATHER THE REST OF THE WEEK
AHEAD OTHER THAN SEVERAL DRY UPPER TROUGHS AND ATTENDANT SURFACE
COOL FRONTS BRINGING ALTERNATE MILD AND COOL DAYS THROUGH THURSDAY.
MIN RH'S MONDAY THROUGH THURSDAY WILL RUN 10-15% WITH THE MOUNTAIN
ZONES AT 17-25%. WILL HAVE TO WATCH TUESDAY AS AFTERNOON WINDS TURN
BREEZY AND RED FLAG CONDITIONS MAY BE MET OVER THE LOWLANDS.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 57 30 51 32 60 / 10 0 0 0 0
SIERRA BLANCA 63 28 50 30 58 / 0 0 0 0 0
LAS CRUCES 52 22 50 26 59 / 10 0 0 0 0
ALAMOGORDO 52 21 51 28 58 / 10 10 0 0 0
CLOUDCROFT 35 15 28 12 37 / 40 30 10 0 0
TRUTH OR CONSEQUENCES 42 23 49 29 56 / 30 10 0 0 0
SILVER CITY 40 21 42 25 50 / 60 10 0 0 0
DEMING 47 20 52 24 59 / 10 0 0 0 0
LORDSBURG 48 23 54 27 60 / 30 0 0 0 0
WEST EL PASO METRO 58 31 52 32 60 / 10 0 0 0 0
DELL CITY 61 23 54 26 59 / 10 10 0 0 0
FORT HANCOCK 66 28 53 29 59 / 0 0 0 0 0
LOMA LINDA 52 27 42 29 54 / 10 0 0 0 0
FABENS 62 27 52 27 58 / 0 0 0 0 0
SANTA TERESA 56 27 50 28 59 / 10 0 0 0 0
WHITE SANDS HQ 54 27 51 32 59 / 10 0 0 0 0
JORNADA RANGE 52 12 51 21 57 / 10 0 0 0 0
HATCH 47 21 49 25 54 / 10 0 0 0 0
COLUMBUS 54 26 54 29 58 / 10 0 0 0 0
OROGRANDE 56 19 50 25 61 / 10 10 0 0 0
MAYHILL 43 22 39 22 50 / 30 30 10 0 0
MESCALERO 40 19 39 19 48 / 40 30 10 0 0
TIMBERON 43 18 38 18 47 / 20 30 10 0 0
WINSTON 33 19 40 23 52 / 70 20 0 0 10
HILLSBORO 41 22 45 27 51 / 30 10 0 0 0
SPACEPORT 46 20 49 25 56 / 20 10 0 0 0
LAKE ROBERTS 37 18 42 22 52 / 70 20 0 0 0
HURLEY 42 21 44 24 52 / 30 10 0 0 0
CLIFF 42 18 50 17 53 / 60 10 0 0 0
MULE CREEK 43 14 50 13 52 / 60 10 0 0 0
FAYWOOD 42 21 47 25 51 / 40 10 0 0 0
ANIMAS 50 19 55 26 60 / 20 0 0 0 0
HACHITA 49 18 54 25 59 / 10 0 0 0 0
ANTELOPE WELLS 56 22 59 30 60 / 10 0 0 0 0
CLOVERDALE 50 19 51 26 58 / 20 0 0 0 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...WIND ADVISORY FROM 11 AM THIS MORNING TO 6 PM MST THIS EVENING
FOR NMZ401>417.
WINTER WEATHER ADVISORY FROM 7 AM THIS MORNING TO 5 PM MST THIS
AFTERNOON FOR NMZ401>403-408.
TX...WIND ADVISORY FROM 11 AM THIS MORNING TO 6 PM MST THIS EVENING
FOR TXZ418>424.
&&
17 HEFNERHazardous weather outlook, Feb 24, 6:21 AM MST, 4 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
621 AM MST SUN FEB 24 2013
NMZ401>417-TXZ418>424-251315-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
621 AM MST SUN FEB 24 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.
.DAY ONE...TODAY AND TONIGHT.
SNOW SHOWERS WILL BE DEVELOPING ACROSS THE GILA REGION LATER THIS
MORNING WITH 3 TO 5 INCHES EXPECTED. 1 TO 3 INCHES ARE ALSO POSSIBLE
ACROSS THE SACRAMENTO MOUNTAINS THROUGH TONIGHT. WINDS WILL INCREASE
AHEAD OF THE INCOMING COLD FRONT...TO 30 TO 40 MPH. GUSTS OVER 55
MPH ARE POSSIBLE ALONG EAST SLOPES OF MOUNTAINS.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
BREEZY ON TUESDAY WITH A FEW AREAS OF BLOWING DUST. OTHERWISE NO
HAZARDOUS WEATHER EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
HEFNER
High Wind, Central Tularosa Basin
- When
- February 24, 11:00 AM MST to 8:00 PM MST
- Where
- Central Tularosa Basin forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
The mesonet site a Salinas Peak in Sierra county measured a peak wind gust of 64 mph.
High Wind, Southern Tularosa Basin
- When
- February 24, 11:00 AM MST to 10:00 PM MST
- Where
- Southern Tularosa Basin forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Mesonet
A 71 mph wind gust was reported at San Augustine Pass at 1:45 pm. Later at 4:30 pm the wind again gusted to 71 mph at this location.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Heavy Snow in New Mexico, February 24 to 25, 20131 death · 13 events
- Blizzard in Texas, February 24 to 25, 2013$13 million · 20 events
- Tornado and Flash Flooding in Florida, February 24 to 26, 2013$7.6 million · EF0 · 24 events
- Blizzard in Oklahoma, February 24 to 25, 2013$1.3 million · 2 events
- Tornadoes and Hail in Louisiana, February 24 to 25, 2013$150,000 · EF1 · 15 events
- Blizzard and Hail in Texas, February 24 to 25, 20132 injured · 1.25 in hail · 23 events
- High Wind in Texas, February 24 to 25, 201361 kt wind · 33 events
- High Wind and Strong Wind in California, February 24, 2013$22,000 · 57 kt wind · 4 events
- Blizzard and Winter Storm in Colorado, February 24, 20137 events
- Damaging Winds in Oklahoma, February 24, 201359 kt wind · 4 events
- High Wind in Texas, February 24, 201373 kt wind · 2 events
- Heavy Snow in Washington, February 24 to 25, 20131 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 435592, 435594.